Minnesota, 2018

Hail in Minnesota, June 9, 2018

June 9, 2018 · NWS FGF · 2 events in 2 counties and zones

A few thunderstorms strengthened and produced large hail during the early evening of June 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A few thunderstorms strengthened and produced large hail during the early evening of June 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 9, 3:05 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 9, 3:05 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
405 PM CDT Sat Jun 9 2018

.SHORT TERM...(This evening through Sunday)
Issued at 341 PM CDT Sat Jun 9 2018

A high surface dewpoint gradient across east central ND is
providing a focus for airmass type thunderstorms this afternoon.
Expect scattered storms from east central ND into northwest MN
into early evening... with areas of heavy rains possible. Skies
should clear off through late evening with some patchy fog
possible early on Sunday morning... mainly across northeast nD and
the northern Red River Valley.

.LONG TERM...(Sunday night through Saturday)
Issued at 341 PM CDT Sat Jun 9 2018

Wed Upper level trough over the Pacific Northwest will move into the
area Sun night. Also a cold front will move in from the west late
Sun. Precipitable water will rise and approach 1.75 inches east of
the front. Bulk shear expected to be quite high Sun night but will
be mostly west of the front. Severe weather is expected Sun night.

Windy conditions are expected Mon and again on Tue.

Wed through Saturday...upper level ridging is forecast to move
into the area Thu. Will remain in ridging with short waves moving
through the flow. A short wave is expected to move through Fri and
may affect mainly the western zones.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 341 PM CDT Sat Jun 9 2018

Mainly VFR conditions should prevail across eastern ND and much
of northwest MN through the remainder of this afternoon and
evening, with areas of MVFR CIGS persisting in northcentral
MN. Expect scattered thunderstorms this afternoon and early
evening across east central ND into northwest MN. With low level
moisture lingering we may see patchy fog or stratus development
once again early Sunday morning...mainly across northeast ND and
the northern RRV.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Gust
LONG TERM...JH
AVIATION...Gust
Hazardous weather outlook, Jun 9, 4:18 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
518 PM CDT Sat Jun 9 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-102230-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
518 PM CDT Sat Jun 9 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Isolated strong thunderstorms are possible into the early evening
hours, mainly along the highway 200 corridor. These storms may
produce pea sized hail and brief heavy downpours. No hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms appear likely late Sunday night into Monday. Some
of these thunderstorms could become severe Sunday night with
damaging wind gusts the main threat. A few locations could also
see heavy rain and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 9, 3:01 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
401 PM CDT SAT JUN 9 2018

NDZ029-030-092145-
Steele ND-Traill ND-
401 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRAILL AND
SOUTHEASTERN STEELE COUNTIES UNTIL 445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sherbrooke, or 39 miles northeast of Valley City, moving east at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Portland, Clifford and Roseville around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4733 9772 4751 9772 4755 9731 4728 9732
TIME...MOT...LOC 2100Z 270DEG 9KT 4742 9761

NC
Special weather statement, Jun 9, 3:06 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
406 PM CDT SAT JUN 9 2018

NDZ029-092145-
Steele ND-
406 PM CDT SAT JUN 9 2018

...SPECIAL WEATHER STATEMENT...

At 406 PM CDT, local law enforcement reported a strong thunderstorm
near Sherbrooke, or 40 miles southwest of Grand Forks, moving
northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Golden Lake around 435 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4767 9766 4767 9759 4759 9747 4752 9747
      4746 9771 4754 9781
TIME...MOT...LOC 2106Z 231DEG 7KT 4753 9772

NC
Special weather statement, Jun 9, 3:25 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
425 PM CDT SAT JUN 9 2018

MNZ001-002-NDZ030-092200-
West Polk MN-Norman MN-Traill ND-
425 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORMAN...
SOUTHWESTERN POLK AND SOUTHEASTERN TRAILL COUNTIES UNTIL 500 PM
CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caledonia, or 34 miles south of Grand Forks, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Caledonia around 435 PM CDT.
  Halstad around 440 PM CDT.
  Shelly and Nielsville around 450 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4732 9702 4750 9705 4757 9665 4730 9661
TIME...MOT...LOC 2125Z 263DEG 12KT 4742 9693

NC

The radar

The Fargo/Grand Forks radar (KMVX), 75 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Polk

When
June 9, 5:20 PM CST
Where
Polk County, 3.33 mi SW of Tilden Jct
Measured
1 in hail
Reported by
Public
Coordinates
47.660, -96.340

Hail, Clay

When
June 9, 6:15 PM CST
Where
Clay County, 1.41 mi E of Georgetown
Measured
1 in hail
Reported by
Social Media
Coordinates
47.080, -96.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752136, 752137.